Colorado, 2011

Winter Weather in Colorado, April 29 to 30, 2011

April 29 to 30, 2011 · NWS BOU · 3 events in 3 counties and zones

The snowpack continued to increase across the northern mountains. Storm totals included: 13 inches at Joe Wright, 12 inches at Elliot Ridge SNOTEL, 9 inches at Columbine SNOTEL, Long Draw Reservoir and Willow Park, with 8 inches at Arapahoe Basin, Deadman Hill and Never Summer.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The snowpack continued to increase across the northern mountains. Storm totals included: 13 inches at Joe Wright, 12 inches at Elliot Ridge SNOTEL, 9 inches at Columbine SNOTEL, Long Draw Reservoir and Willow Park, with 8 inches at Arapahoe Basin, Deadman Hill and Never Summer. Lesser amounts of 4 to 7 inches were reported elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 29, 9:49 AM MST, 1 minute earlier.

Area forecast discussion, Apr 29, 9:49 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1049 AM MDT FRI APR 29 2011

.UPDATE...

&&

.SHORT TERM...FIRST WAVE OF SNOW IN THE MOUNTAINS CONTINUES TO
INCREASE WITH A STRONG JET MOVING OVER THE AREA AND SO WE HAVE
HOISTED A WINTER WEATHER ADVISORY FOR ZONES 31 AND 33 THROUGH 12Z
SATURDAY. HAVE HELD OFF AT THIS TIME FOR ZONE 34 BUT MAY NEED TO
ADD THAT WITH THE AFTERNOON FORECAST. THERE IS A PIECE OF THE
APPROACHING TROUGH WITH ENHANCED LIFT NOW HEADING TOWARDS NORTHERN
UTAH THAT SHOULD ENHANCE THE SNOW OVERNIGHT. ON THE PLAINS
TEMPERATURES HAVE BEEN ADJUSTED TO SHOW THE COOLING ALREADY MOVING
IN FROM NORTH TO SOUTH.

.AVIATION...WELL DEFINED WIND SHIFT IS STILL APPROACHING DIA FROM
THE NORTH BUT IT IS FAR FROM CERTAIN IT WILL MAKE IT WITH THE
TIMING SHOWN IN THE TAF UPDATE. WILL CONTINUE TO WATCH CLOSELY FOR
NAY ADDITIONAL UPDATES.

&&

.PREV DISCUSSION... /ISSUED 822 AM MDT FRI APR 29 2011/

UPDATE...

SHORT TERM...HAVE UPDATED THE GRIDS TO MOVE UP THE TIMING AND
INCREASE POPS IN THE MTNS TODAY...ESPECIALLY IN ZONES 31 AND 33.
ALSO ADJUSTED THE TEMPERATURES AND LOWERED THEM SLIGHTLY IN THE
MOUNTAIN ZONES TODAY.

PREV DISCUSSION... /ISSUED 405 AM MDT FRI APR 29 2011/

SHORT TERM...WARM TEMPERATURES ARE STILL EXPECTED TODAY AS WARM
SOUTHWESTERLY FLOW WILL CONTINUE ACROSS THE STATE AHEAD OF AN
APPROACHING UPPER TROUGH.  HIGH TEMPERATURES IN THE LOWER 70S WILL
BE QUITE COMMON ACROSS THE PLAINS.  DURING THE AFTERNOON...THE WARM
TEMPERATURES AND MODERATE TO STRONG WINDS ALOFT WILL COMBINE TO
PRODUCE GUSTY SURFACE WINDS...ESPECIALLY ACROSS THE PALMER DIVIDE
AND LINCOLN COUNTY.  HIGH TEMPERATURES IN LINCOLN COUNTY WILL BE IN
THE LOWER TO MID 70S WITH RELATIVE HUMIDITIES DROPPING TO THE MID
TEENS.  WINDS ARE ALSO EXPECTED TO BE 20 TO 25 MPH...JUST BELOW RED
FLAG CRITERIA.  WITH RECENT RAINFALL OVER THE PLAINS...FIELDS MIGHT
BE GREEN ENOUGH TO LIMIT THE WILDFIRE DANGER THREAT SO NO FIRE
WEATHER HIGHLIGHTS AT THIS TIME.

BY LATE AFTERNOON...A SURFACE COLD FRONT SHOULD BE DROPPING OVER
NORTHEAST COLORADO FROM THE NORTH.  WINDS WILL BE SWITCHING TO THE
NORTH...BUT IT WILL TAKE SEVERAL HOURS FOR THE AIRMASS TO MOISTEN
AND PRODUCE MOSTLY CLOUDY CONDITIONS.  IN THE MOUNTAINS...THE
APPROACHING UPPER TROUGH SHOULD BEGIN PRODUCING SOME SNOW BY LATE
THIS AFTERNOON.  SNOW HAS ALREADY BEEN REPORTED IN ROCK SPRINGS
WYOMING.  THE UPPER TROUGH SHOULD MOVE OVER THE MOUNTAINS FAST
ENOUGH TO KEEP NEW SNOW AMOUNTS BELOW ADVISORY CRITERIA.  LATER
TONIGHT...SHOWERS OF RAIN OR SNOW WILL BE POSSIBLE ACROSS THE PLAINS
DUE TO THE UPSLOPE FLOW BEHIND THE COLD FRONT.  MODEL SOUNDINGS SHOW
A FAIRLY DEEP SATURATED LAYER OVER DENVER AT 09Z AND 12Z.  WARM
GROUND TEMPERATURES FROM THE PAST COUPLE DAYS OF WARM TEMPERATURES
SHOULD KEEP ANY SNOWFALL FROM ACCUMULATING.

LONG TERM...THE UPPER LEVEL TROUGH WILL SPLIT AS IT MOVES ACROSS
THE AREA ON SAT AS ONE PIECE OF ENERGY MOVES INTO THE NRN AND CNTRL
PLAINS WHILE THE OTHER PIECE OF ENERGY MOVES INTO SWRN COLORADO
WHICH LEAVES NRN CO IN MAINLY WEAK NLY FLOW ALOFT.  MEANWHILE SOME
QG ASCENT WILL STILL AFFECT THE AREA SAT MORNING ALONG WITH SOME WK
UPSLOPE FLOW MAINLY OVER THE SRN FOOTHILLS AND PALMER DIVIDE SO WILL
KEEP BEST CHC FOR PCPN EARLY ON SAT IN THESE AREAS WITH ONLY A
SLIGHT CHC ELSEWHERE OVER THE PLAINS.  IN THE MTNS CROSS-SECTIONS
STILL SHOW QUITE A BIT OF MOISTURE THRU THE AFTN WITH LAPSE RATES
AROUND 8 C/KM SO SHOULD SEE CONVECTIVE TYPE SHOWERS.  OROGRAPHICS
WILL BE VERY WEAK SO AMOUNTS SO GENERALLY BE ON THE LIGHT SIDE.
HIGHS ON SAT WILL BE MUCH COOLER AS 850-700 MB TEMPS DROP AROUND 15
DEGREES C SO WILL KEEP HIGHS MAINLY IN THE 45 TO 50 DEGREE RANGE
OVER NERN CO.

FOR SAT NIGHT BOTH THE NAM AND GFS SHOW ANOTHER SURGE OF COOLER AIR
MOVING INTO NERN CO DURING THE EVENING WHICH BRIEFLY ENHANCES
UPSLOPE FLOW IN AND NR THE FOOTHILLS.  THE GFS GENERATES QUITE A BIT
OF PCPN SAT EVENING WITH THIS FEATURE IN THE FOOTHILLS AND ACROSS
THE PALMER DIVIDE WHILE THE NAM HAS VIRTUALLY NOTHING.  THERE IS
SOME MINOR QG ASCENT SAT NIGHT ALONG WITH FAIRLY DECENT LAPSE RATES
SO WILL KEEP CHC POPS IN AND NR THE FOOTHILLS AND OVER THE PALMER
DIVIDE FOR SAT NIGHT WITH ONLY A SLIGHT CHC OVER THE PLAINS.  TEMPS
WILL BE COLD ENOUGH FOR RAIN TO CHANGE TO SNOW ALONG THE URBAN
CORRIDOR SAT EVENING BEFORE ENDING AROUND MIDNIGHT.  IN THE MTNS THE
BEST CHC OF PCPN SAT NIGHT WILL BE EAST OF THE DIVIDE WHERE UPSLOPE
FLOW IS ENHANCED.

ON SUN THE FLOW ALOFT WILL BE WEAK NELY AS THE UPPER LEVEL TROUGH
WILL REMAIN OVER SWRN CO AS BEST QG ASCENT IS ACROSS SRN CO.
LINGERING MOISTURE COMBINED WITH DECENT INSTABILITY WILL STILL ALLOW
FORO A CHC OF SNOW SHOWERS IN THE MTNS.  AT LOWER ELEVATIONS BOTH
THE NAM AND GFS SHOW LOWER LEVELS WILL BE PRETTY DRY ON SUN HOWEVER
WITH DECENT INSTABILITY AND MID LVL MOISTURE STILL COULD SEE A
SLIGHT CHC OF SHOWERS DURING THE AFTN AND EARLY EVENING HOURS.
MEANWHILE 850-700 MB TEMPS WILL ONLY RISE A DEGREE OR TWO SO
AFTN HIGHS ACROSS NERN CO WILL STILL BE FROM 10-15 DEGREES BLO
NORMAL.  BY MON THE UPPER LEVEL TROUGH WILL SLOWLY MOVE SE INTO NRN
NEW MEXICO WITH A DRIER AIRMASS DEVELOPING ACROSS THE AREA.  HOWEVER
ENOUGH MID LVL MOISTURE MAY LINGER FOR A LEAST A SLIGHT CH OF SNOW
SHOWERS IN THE MTNS.  OVER NERN CO WILL KEEP FCST DRY ALTHOUGH COULD
SEE AN ISOLD AFTN SHOWERS NR THE FOOTHILLS AND OVER THE PALMER
DIVIDE.  HIGHS ON MON SHOULD BEGIN TO MODERATE SOME WITH READINGS
RISING INTO THE 55 TO 60 DEGREE RANGE OVER NERN CO.

BY TUE MAINLY DRY NW FLOW ALOFT WILL BE OVER THE AREA SO WILL NOT
MENTION ANY PCPN.  MEANWHILE A SFC LEE TROUGH WILL DEVELOP WITH
DOWNSLOPE LOW LEVEL FLOW WHICH SHOULD ALLOW FOR HIGHS TO RISE BACK
TO SEASONAL LEVELS ACROSS NERN CO WITH READINGS IN THE 60S.  ON WED
THE FLOW ALOFT WILL REMAIN NWLY WITH CROSS-SECTIONS NOT MUCH
MOISTURE SO WILL KEEP FCST MAINLY DRY EXCEPT FOR A SLIGHT CHC OF
SHOWERS IN THE MTNS.  BOTH ECMWF AND GFS SHOW A WK FNT MOVING INTO
NERN CO BY AFTN SO HIGHS ON WED MAY END UP A FEW DEGREES COOLER.
FOR WED NIGHT INTO EARLY THU THE ECMWF SHOWS AN UPPER TROUGH
AFFECTING NRN CO AS ANOTHER FNT MOVES ACROSS NERN CO WITH A CHC OF
PCPN WHILE THE GFS HAS DRY NWLY FLOW ALOFT AND NO PCPN.  THIS IS THE
SECOND NIGHT IN A ROW BOTH MODELS HAVE SHOWN DIFFERENT SOLUTIONS SO
WILL KEEP A SLIGHT CHC OF PCPN IN THE FCST UNTIL IT BECOMES MORE CLR
WHICH WAY TO TREND.

AVIATION...VISUAL LANDING CONDITIONS WILL PREVAIL THROUGH THIS
EVENING WITH CEILINGS EXPECTED TO REMAIN ABOVE 10000 FT AGL THROUGH
ABOUT 02Z.  SOUTHERLY WINDS THIS MORNING WILL BECOME SOUTHWEST TO
WESTERLY AND STRENGTHEN BY MIDDAY.  A SFC COLD FRONT IS EXPECTED TO
MOVE THROUH THIS EVENING WITH WINDS SWITCHING TO THE NORTH.  THROUGH
THE EVENING CEILINGS WILL GRADUALLY LOWER TO BELOW 6000 FT AGL BY
07Z WITH RAIN OR A MIX OF RAIN AND SNOW DEVELOPING BETWEEN 06Z AND
10Z.

HYDROLOGY...LIGHT PRECIPITATION IS EXPECTED TO DEVELOP THIS EVENING
AND OVERNIGHT.  RAINFALL AMOUNTS SHOULD BE LIGHT WITH PRECIPITATION
CHANGING OVER TO SNOW OVER THE FOURMILE BURN AREA BY MIDNIGHT.  NO
HYDROLOGY THREATS ARE EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY FOR COZ031-033.

&&

SHORT TERM...SZOKE
LONG TERM....099
AVIATION...SZOKE
Hazardous weather outlook, Apr 29, 5:01 AM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
601 AM MDT FRI APR 29 2011

COZ030>051-291700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
601 AM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARM AND BREEZY CONDITIONS WILL PREVAIL ACROSS THE NORTHEAST
COLORADO PLAINS TODAY...AHEAD OF AN APPROACHING WEATHER SYSTEM THAT
WILL BRING CHANGES THAT WILL LAST THROUGH THE WEEKEND.  HIGH
TEMPERATURES ARE EXPECTED TO BE IN THE LOWER AND MID 70S ACROSS THE
NORTHEAST COLORADO PLAINS TODAY...BUT GUSTY WINDS WILL ACCOMPANY THE
WARM TEMPERATURES.  SOUTHWEST WINDS UP TO 25 MPH CAN BE EXPECTED TO
DEVELOP BY AFTERNOON...WITH AREAS ON THE PALMER DIVIDE AND ACROSS
LINCOLN COUNTY EXPERIENCING GUSTS UP TO 40 MPH.  THE FRONT RANGE
FOOTHILLS AND HIGHER MOUNTAIN PEAKS WILL ALSO HAVE GUSTY WINDS
TODAY.

LATE THIS AFTERNOON...CONDITIONS WILL BEGIN TO CHANGE AS A COLD
FRONT MOVES OVER THE NORTHEAST PLAINS.  WINDS WILL SWITCH TO
NORTHERLY AND TEMPERATURES WILL BECOME SHARPLY COLDER.  OVERNIGHT
THERE WILL BE A CHANCE OF RAIN OR SNOW AS UPSLOPE WINDS CONTINUE
BEHIND THE FRONT.  IN THE MOUNTAINS...AN UPPER LEVEL TROUGH WILL
MOVE OVER THE STATE TONIGHT BRINGING SNOW TO THE HIGH COUNTRY.  NEW
SNOW ACCUMULATIONS UP TO 4 TO 8 INCHES WILL BE POSSIBLE FROM THIS
AFTERNOON THROUGH TONIGHT.  GUSTY WEST TO SOUTHWEST WINDS WILL ALSO
OCCUR OVER THE HIGH COUNTRY...MAINLY THROUG THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN UPPER LEVEL TROUGH WILL LINGER OVER THE AREA FROM SATURDAY INTO
SUNDAY WITH A COOL AN UNSETTLED PATTERN.  SNOW SHOWERS WILL OCCUR
BOTH DAYS IN THE MOUNTAINS WITH A CHANCE OF SNOW SHOWERS IN THE
FOOTHILLS AND OVER THE PALMER DIVIDE.  OVER NORTHEAST COLORADO THERE
WILL BE A CHANCE OF SNOW SHOWERS SATURDAY MORNING MAINLY NEAR THE
FOOTHILLS AND AGAIN SATURDAY EVENING AS ANOTHER SURGE OF COOLER AIR
MOVES ACROSS THE PLAINS.

FOR MONDAY AND TUESDAY A DRIER PATTERN WILL BE OVER THE AREA WITH A
WARMING TREND.  ANOTHER SYSTEM COULD AFFECT THE REGION BY THE MIDDLE
OF THE WEEK AND BRING ANOTHER CHANCE OF PRECIPITATION TO THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
April 29, 9:50 AM MST to April 30, 3:30 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 29, 9:50 AM MST to April 30, 3:30 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 29, 12:48 PM MST to April 30, 3:30 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303213, 303214, 303215.